Epilepsy and Seizures

Premier Health providers answer frequently asked questions about epilepsy and seizures.

What specific side effects are caused by epilepsy medicines?

Dr. Barbara Phillips discusses the side effects caused by epilepsy medicines. Click play to watch the video or read the transcript.

   

Side effects from medications for epilepsy usually include feeling lethargic, dizzy and off balance. This is because the medicines affect the brain. Symptoms go away over time or patients get used to them.

Certain medicines have specific side effects. The liver breaks down older medicines like Depakote and Dilantin, so you need to monitor liver function. Newer medicines do not rely as much on liver function, but kidney function should be checked.

For women, the side effects of epilepsy medicines do include a higher risk of birth defects. We try to use the newer medicines with the least risks. Most patients do have healthy babies while taking epilepsy medicine. Your doctor will monitor you and your baby more closely. You will need to take extra vitamins and have more frequent follow-up visits during your pregnancy.

Learn more:

Source: Barbara Phillips, MD, Clinical Neuroscience Institute; Arshi Naz, MD, Clinical Neuroscience Institute